Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 83, NWS Albany, NY

August 31, 2001Montgomery County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 31, 2001, 7:23 PM EDT for Montgomery County, New York. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2001, 7:23 PM EDT (23:23 UTC)
Expired
Aug 31, 2001, 8:00 PM EDT
In force
37 min
Issued by
NWS Albany, NY
Area
Whole counties

County Montgomery County, NY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 3:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1164 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

207 
WUUS51 KALY 312323
SVRALY
NYC057-010000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
723 PM EDT FRI AUG 31 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MONTGOMERY COUNTY IN EASTERN NEW YORK

* UNTIL 800 PM EDT

* AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES WEST OF FULTONVILLE TO
  CHARLESTON FOUR CORNERS...MOVING EAST AT 30 MPH.

SOME LOCATIONS NEAR THE PATH OF THESE STORMS THROUGH 800 PM EDT...

   FULTONVILLE...FONDA...
   TRIBES HILL...WELLSVILLE...
   FORT JOHNSON...MINAVILLE...
   AMSTERDAM...
   HAGAMAN...

THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN
PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...
FREQUENT LIGHTNING...AND VERY HEAVY RAIN.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 5:30 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 31, 5:30 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
530 PM EDT FRI AUG 31 2001...CORRECTION TO SVR WATCH TIME

.DISC...

BUSY AFTERNOON. CONVECTION PICKING UP ATTM.
LOWEST LEVEL WIND FIELDS GOOD...REST MEDIOCRE.
ACTION SHOULD BE OVER BY MIDNIGHT WITH CLEARING
TO FOLLOW. COOL BUT DRY BALANCE OF HOLIDAY
WEEKEND AS RIDGE TAKES OVER. LOOKS DRY ALSO
WELL INTO NEXT WEEK. SCT FROST POTENTIAL NRN
ZONES BY SUNRISE SUNDAY.

MACHINE FWC / MAV REASONABLY CLOSE AND LOOK
OKAY.

.ALY...SEVERE TSTM WATCH UNTIL 9 PM ALL NY PORTION
CWA.

WILEY

In the hours before

Special weather statement, Aug 31, 3:41 PM EDT, 3 hours 42 minutes before
NYZ033-039-312015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
341 PM EDT FRI AUG 31 2001

...A STRONG THUNDERSTORM IN HAMILTON AND FULTON COUNTIES...

AT 341 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER STRATFORD...OR 13 MILES NORTHEAST OF LITTLE FALLS...MOVING
NORTHEAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

ARIETTA AT 405 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR EASTERN NEW YORK.

CERNIGLIA
Special weather statement, Aug 31, 4:18 PM EDT, 3 hours 5 minutes before
NYZ033-312045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
418 PM EDT FRI AUG 31 2001

...A STRONG THUNDERSTORM IN HAMILTON COUNTY...

AT 417 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTH OF ARIETTA...OR 19 MILES NORTHWEST OF GLOVERSVILLE...
MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

WELLS AND LAKE PLEASANT AT 445 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING.
Special weather statement, Aug 31, 5:30 PM EDT, 1 hour 53 minutes before
NYZ032-038-312200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
530 PM EDT FRI AUG 31 2001

...STRONG THUNDERSTORMS ENTERING HERKIMER COUNTY...

AT 530 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
OVER PROSPECT...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF
OLD FORGE TO 15 MILES NORTH OF UTICA...MOVING NORTHEAST AT 35 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...POSSIBLE SMALL HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN...
WILL BE NEAR...

NORTH WILMURT AND THENDARA AT 540 PM EDT...
LYON LAKE AND NOBLEBORO AT 545 PM EDT...
ATWELL AND FIRST LAKE AT 550 PM EDT...
BIG MOOSE AT 555 PM EDT...
BRANDRETH AND EAGLE BAY AT 600 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM.
Special weather statement, Aug 31, 6:01 PM EDT, 1 hour 22 minutes before
NYZ032-033-038-312230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
601 PM EDT FRI AUG 31 2001

...A STRONG THUNDERSTORM IN HERKIMER AND HAMILTON COUNTIES...

AT 601 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 7
MILES NORTHEAST OF UTICA...MOVING NORTHEAST AT 40 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

OHIO AND NORTHWOOD AT 610 PM EDT...
NOBLEBORO AT 620 PM EDT...
HOFFMEISTER AT 625 PM EDT...
CASWELL LAKE AT 630 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING.
Special weather statement, Aug 31, 6:34 PM EDT, 49 minutes before
NYZ042-043-312300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
634 PM EDT FRI AUG 31 2001

...A STRONG THUNDERSTORM IN WARREN AND WASHINGTON COUNTIES...

AT 634 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTH OF BOLTON LANDING...OR 9 MILES NORTHEAST OF
WARRENSBURG...MOVING NORTHEAST AT 25 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

HULETTS LANDING AT 645 PM EDT...
HAGUE AND PUTNAM AT 700 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING.
Local storm report, Aug 31, 7:09 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
709 PM EDT FRI AUG 31 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0616 PM    POLAND                    NY   WIND DAMAGE
08/31/01   HERKIMER                       WIRES DOWN

0630 PM    STRATFORD                 NY   1 INCH HAIL
08/31/01   FULTON                         QUATER SIZE HAIL FROM
                                          SKYWARN SPOTTE

0645 PM    CAROGA LAKE               NY   WIND DAMAGE
08/31/01   FULTON                         TREES DOWN - FROM SKYWARN
                                          SPOTTER

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:12 PM EDTSevere Thunderstorm WarningALYWarren63 min
Aug 31, 6:06 PM EDTSevere Thunderstorm WarningALYHamilton, Herkimer54 min
Aug 31, 6:22 PM EDTSevere Thunderstorm WarningALYFulton, Montgomery53 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.